Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 409, NWS Dodge City, KS

August 2, 1996Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 2, 1996, 7:54 PM CDT for Rush County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 1996, 7:54 PM CDT (00:54 UTC)
Expired
Aug 2, 1996, 8:40 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Rush County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 8:00 PM CDTThunderstorm WindLa Crosse, KS
Aug 2, 8:00 PM CDTThunderstorm WindLa Crosse, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4150 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4150 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
7.9
Supercell composite
29.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 030055
SVRDDC
KSC165-030140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT FRI AUG 2 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 840 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL KANSAS

   ...RUSH COUNTY
 
AT 750 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR IN THE VICINITY OF LACROSSE MOVING SOUTH AT 25 MPH.
THE MAIN THREAT FROM THIS STORM WILL BE WINDS IN EXCESS OF 60 MPH
AND HAIL UP TO 2 INCHES IN DIAMETER.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 ALEXANDER                        BY 800 PM CDT
 BISON                            BY 755 PM CDT
 NEKOMA                           BY 755 PM CDT
 OTIS                             BY 755 PM CDT
 RUSH CENTER                      BY 800 PM CDT
 TIMKEN                           BY 805 PM CDT
 SHAFFER                          BY 810 PM CDT

 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.

PARKIN/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:20 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 2, 3:20 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT FRI AUG 2 1996

...SHORT TERM...
QSTN TNGT IS LOCATION AND EXTENT OF DVLPG CNVCTN.  DDC RAOB MODIFIED
FOR CURRENT TEMP/DWPT TRENDS AND UPSTRM ADVTN ALOFT GIVE CAPES OF ARND
4000 J/KG AND LI/S ARND MINUS 10. MSTR CONTS TO FOCUS ALG WK WRM OVR
W KS WHILE LO LVL CNVGNT FLOW FM S-SE CONTS. SHR PROFILE STILL HAS
GOOD VEERING THO SPEED SHR IS SMALL THUS XPCT ANY CNVCTN FIRING TO BE
MCS LIKE...ESPLY AS MDT LLJ SETS UP LATER TNGT. NGM MDL OF CHOICE IN
SHORT TERM AS PROFILER H5 WINDS AND VORT ALMOST IDENTICAL TO 6HR FCST
FM NGM. THIS VORT MOVG SE ALG LO LVL CNVGNT ZN AND SHD FIRE TSTMS
SOON.  WL LIMIT BEST POPS TO WRN 2/3RDS OF ZNS ONLY THIS EVE AS
SBSDNC/NVA CUTS OFF ACTIVITY LTR TNGT.  MDL BRINGS WK PVA INTO RGN
OVR THE FNT TWRDS MRNG AND WL CARRY SML POPS AGN THEN.

AS TO WINDS/TEMPS...HIGH THETAE AIR PERSISTS AGN TNGT MOST AREAS THUS
SL STICK WITH PERSISTENCE FCST. AS LLJ WORKS E AFT MDNGT WNDS TO DMNSH
IN W AND INCR AND BECOME MORE SRLY IN ERN ZNS.

...LONG TERM...
MODELS CONTINUE TO BE TOO AGRESSIVE IN TRYING TO WARM AND DRY OUT
WESTERN KS OVER THE NEXT TWO DAYS.  THIS IS ESPECIALLY TRUE OF THE
AVN/ETA...BOTH OF WHICH PUSH OUR SFC TEMPS UP TO THE 100-105 RANGE BY
SUNDAY...AND THIS IN DDC...NOT THE USUALLY BALMY FAR SW CWA. THIS WILL
NOT HAPPEN AS WE ARE WAY TOO MOIST IN THE BOUNDARY LAYER WITH 6 INCHES
OF RAIN HAVING FALLEN IN JULY. AS ICT POINTED OUT...WE ARE 2 INCHES
ABOVE THEM IN THE RAINFALL DEPT THIS YEAR. MONSOON IS STILL QUITE
STRONG IN THE SOUTHWEST WITH PERPETUAL TROPICAL MOISTURE FEED STILL
EVIDENT ON WATER VAPOR. WHILE TROF IN THE WEST SHOULD HELP TO DRY OUT
THE NRN ROCKIES...ABUNDANT CONVECTION OVER MOST OF WESTERN CO INDICATES
THAT THE PARADE OF CONVECTIVELY GENERATED S/WS AND MID LEVEL MOISTURE
WILL CONTINUE FOR THE FORESEEABLE FUTURE. LOW LEVEL JET STRENGTHENS OVER
THE NEXT TWO NIGHTS...AND WITH MINOR S/W ALOFT...THERE SHOULD BE SOME
AMOUNT OF CONVECTION OVERNIGHT SATURDAY.

DDC 065/091 067/092 067 423
GCK 066/092 067/093 067 423
EHA 068/096 066/097 064 402
LBL 068/092 068/093 068 423
HYS 063/090 065/091 067 423
P28 070/092 070/092 069 223

MCAVOY/JOHNSON


The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:10 PM CDTSevere Thunderstorm WarningDDCEllis, Rush45 min
Aug 2, 8:11 PM CDTSevere Thunderstorm WarningDDCPawnee64 min
Aug 2, 8:28 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness47 min
Aug 2, 8:51 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford54 min
Aug 2, 8:55 PM CDTSevere Thunderstorm WarningDDCLane50 min
Aug 2, 9:02 PM CDTSevere Thunderstorm WarningDDCHodgeman43 min
Aug 2, 9:07 PM CDTSevere Thunderstorm WarningDDCEdwards53 min
Aug 2, 9:11 PM CDTSevere Thunderstorm WarningDDCPawnee34 min
Aug 2, 9:15 PM CDTFlash Flood WarningDDCFord45 min
Aug 2, 9:15 PM CDTSevere Thunderstorm WarningDDCFord60 min
Aug 2, 9:15 PM CDTTornado WarningDDCFord45 min
Aug 2, 9:22 PM CDTSevere Thunderstorm WarningDDCFinney, Gray68 min
Aug 2, 9:38 PM CDTTornado WarningDDCFord, Gray37 min
Aug 2, 9:47 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford48 min
Aug 2, 9:50 PM CDTSevere Thunderstorm WarningDDCLane45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.